Unsure about meds

My mother has had rls for a few years. it took us and the doctor about 3 years to diagnose rls. Dr started her on amitritiptiline which didn't suit my mum. He then tried Ropinerole which was great to start off with but now around 6 month later it has stopped working and is making things worse.

She is now refusing to take it at all.

First night she slept well without Ropinerole but last few nights have been horrendous. only 1 or 2 hours sleep. this is killing her and so so difficult

15 Replies

oldestnewest
  • So sorry that you haven't had an answer before now.

    If you have been reading recent posts you will understand that Amitryptoline is a number 1 antagonist for rls.

    Also that your mother has augmentation from the Ropinerol and by stopping it is now suffering withdrawal symptoms. Which will continue for a few weeks unless she gets urgent medical help such as Tramadol/Codeine or oxycodone .

    Diazepam and Clonidine are also useful shortterm medications for dealing with rapid withdrawal.

    You could put her back on a similar dose of Ropinerol as she was before she stopped taking it - but explain that she will be coming off it in small steps to lessen the withdrawal. If she is elderly- 65+ this could be a matter of urgency- especially if she has any other serious health issues . Depending on where you live and the Health Care there - I might even consider AnE or ringing your Drs' after hours service for help.

    Otherwise consider Paracetamol/Acetaminophen for pain relief and hot milk drink with honey and some cinnamon powder with a tinchy weeny peck of Cayenne pepper.

    All the very best.

    Do come back if more questions.

  • Also-when going back to Dr - do not let them continue with the Rop. or any dopamine agonist except possibly the Neupro patch- I'm hoping Elisse or someone who knows better than I, will comment on that topic.

    It will be of help if you read about Augmentation on the "rls-uk " site and see what medications might be available for your Mum.

    Cheers.

  • Went to the gp today and she said it's ok for mum to come off the Ropinerole. She prescribed some iron tablets and gabepentin.

    Mum already takes tramadol

    Let's see how she gets on with these?

    Any advise on gabepentin ?

    I will tell her about the milk drink thanks for your help

  • That's great that the Dr knows the score.

    Gaba is a good med for rls. It should be titrated up from a low dose (100to 300) at first then on by 300 every three days or so to the required dose. 900 per day is the max effective dose for rls. But higher doses are used for pain relief. If you are in the USA , Horizant is a better alternative . But I'm guessing ,by the timing, you are UK.

    Tramadol is also used by many for rls , successfully , so hopefully your Mum will power on from here.😀

    There is a longacting Tramadol- er- which is better for rls than the shortacting one.

    Good luck.😎

  • Dr has given 300 gaba one in the evening today

    2x300 tomorrow

    And then 3×300 from 3rd day onwards.

    She's trying to sleep now but is up shaking her legs and walking about

    Hopefully after a few days symptoms subside.

    Hope gaba doesn't have augmentation

  • Yes we are in the uk

  • Hi I haven't been in the forum for a couple of days. Been having my own RLS struggles. But will say that Gabapentin will not cause augmentation so you do not have to worry about that. I am awake and saw your post. I will get back on here tomorrow and look properly but I think madlegs has covered everything

  • Bejwo, how did your mum's night go..? Can i ask what her tramadol dose is. Gabapentin takes time to build up in the system before you see any good results, that is of course if it will work for your mum, like most of the meds not all of them work for everyone. The doctor has prescribed iron pills. did the doctor test your mum for low Ferritin. ? The ferritin level should be tested to see if its low or if its in the range for RLSers. For us RLSers its recommended to be 70-100 below that number then iron pills can help but taking iron doesnt help everyone. Just stopping the Ropinerole your mum will be experiencing withdrawals. its a dopamine agonist med and when just stopping or even weaning off a dopamine med then the dopamine receptors react to having the dopamine taken away.

  • Mum went to sleep at 5am and was up at 9am. it was a better night than the night before.

    She takes 100mg tramadol in the morning and 100mg in the evening.

    The doctor didn't test for ferritin but she has prescribed a course of 168 ferrous sulfate tabs 200mg and to finish the course by taking 3 a day and to complete the course.

    My mum had a total knee replacement last month so her hemoglobin levels were slightly low. the doc checked this on the computer and decided to try iron.

    What are the kind of withdrawal symptoms she may experience by stopping the Ropinerole ?

    At the moment she is experiencing same rls symptoms as before starting Ropinerole whether she takes them or not.

  • If your mum is experiencing the same symptoms of RLS as before she started Ropinerole and no worse then thats good, because most when stopping or weaning off a dopamine med like Ropinerole find there symptoms become worse from the withdrawal of the dopamine.

    The tramadol SOUNDS like its helping and when the Gaba starts to kick in then hopefully that will also help to give relief.

  • Hope so and thanks for your help and advice

  • Your mum is not alone ) keep following posts on here you will get more Sence out of them than her doctor my doctor haven't got a clue most doctors arnt experienced we go tell them our symptoms they look it up and then give the men's that it says are required if they work your doctor gets the credit if they fail the doctor says we are not trying hard enough ,any advice I would give is to keep checking in on here ) my rls are in treated but just seeing all the stuff on here gives me some hope that I'll get sorted somehow

  • Thanks davegoldtooth. I do wonder if the meds my mum is on at the moment is suited for her. she was on a low dose of Ropinerole 1mg and has stopped them now. she is now taking iron and gabapentin. gabapentin dose being 3x300mg a day from today.

    I'm worried that she doesn't have to goffer through augmentation again like with Ropinerole and other complications... it's all trial and error.

    I understand that the docs dont have much of a clue as this time the doc was going to only give iron but I said she's in so much agony at night that only iron isn't going to help. I asked her to try either gabapentin or pregablin. So she then prescribed gabapentin. Hope it's not too high a dose and hope it works without complications.

  • Between the Tramadol and Gaba , she should get on ok. Just watch out if they pull the Tramadol , as that is when there will be real problems. Insist on keeping it for pain- she may have to play act a bit on that one!

    Also watch for foods and meds that may trigger the rls. There is a list of meds to avoid on rls-uk. Foods are a matter of trial and error . I find rising agents , high salt , alcohol and sulphates all are potent triggers.

    Good luck.

  • Thanks madlegs1. she is making up for lost sleep at the moment. She slept well last night and is having a long afternoon nap now. fingers crossed all goes well.

You may also like...